Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Extremal vectors and invariant subspaces


Authors: Shamim Ansari and Per Enflo
Journal: Trans. Amer. Math. Soc. 350 (1998), 539-558
MSC (1991): Primary 47A15
MathSciNet review: 1407476
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a bounded linear operator on Hilbert space we define a sequence of so-called minimal vectors in connection with invariant subspaces and show that this presents a new approach to invariant subspaces. In particular, we show that for any compact operator $K$ some weak limit of the sequence of minimal vectors is noncyclic for all operators commuting with $K$ and that for any normal operator $N$, the norm limit of the sequence of minimal vectors is noncyclic for all operators commuting with $N$. Thus, we give a new and more constructive proof of existence of invariant subspaces. The sequence of minimal vectors does not seem to converge in norm for an arbitrary bounded linear operator. We will prove that if $T$ belongs to a certain class ${\mathcal{C}}$ of operators, then the sequence of such vectors converges in norm, and that if $T$ belongs to a subclass of ${\mathcal{C}}$, then the norm limit is cyclic.


References [Enhancements On Off] (What's this?)

  • 1. Bernard Beauzamy, Introduction to operator theory and invariant subspaces, North-Holland Mathematical Library, vol. 42, North-Holland Publishing Co., Amsterdam, 1988. MR 967989
  • 2. M. Ĭ. Kadec′, Spaces isomorphic to a locally uniformly convex space, Izv. Vysš. Učebn. Zaved. Matematika 1959 (1959), no. 6 (13), 51–57 (Russian). MR 0126692
  • 3. S. Mazur, On the generalized limit of bounded sequences, Colloquium Math. 2 (1951), 173–175 (1952). MR 0049354
  • 4. Heydar Radjavi and Peter Rosenthal, Invariant subspaces, Springer-Verlag, New York-Heidelberg, 1973. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 77. MR 0367682

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 47A15

Retrieve articles in all journals with MSC (1991): 47A15


Additional Information

Shamim Ansari
Affiliation: Department of Mathematics, Kent State University, Kent, Ohio 44242
Address at time of publication: Department of Mathematics & Statistics, Drawer MA, Mississippi State University, Mississippi State, Mississippi 39762

Per Enflo
Affiliation: Department of Mathematics, Kent State University, Kent, Ohio 44242

DOI: http://dx.doi.org/10.1090/S0002-9947-98-01865-0
Received by editor(s): October 16, 1995
Additional Notes: Partially supported by NSF grant number 441003
Article copyright: © Copyright 1998 American Mathematical Society